Renal Patients A, B, and C from Lab


Patient A

A 54-year-old woman with an 11-year history of type 2 diabetes presents for care. She was first noted to have proteinuria 4 years earlier; her serum creatinine level then was 1.1 mg per deciliter. Her urinary protein excretion has progressively increased to 2.8 g per 24 hours, and her serum creatinine level to 2.1 mg per deciliter. Her blood pressure (BP) is 155/90 mm Hg, and the glycated hemoglobin level is 7.6 mg per deciliter. The medications she is currently taking include:

This patient has proteinuria, which, besides a declining glomerular filtration rate (GFR) is an important indicator of kidney damage.

Question: What specific part of the nephron is damaged to cause protein to appear in the urine?   answer

This patient's serum creatinine has increased over the past four years, indicating a decline in glomerular filtration rate (GFR). As we determined in lab, this patient's GFR is quite low. End-stage renal disease (ESRD) is defined as a GFR that is less than 15 ml/min. ESRD is treated with renal replacement therapy.

Question: Besides a kidney transplant, what is another type of renal replacement therapy?  answer

Two of the four drugs that this patient is taking have effects on kidney physiology:  the ACE inhibitor and the thiazide diuretic.

Question: What regulatory molecules decrease as a consequence of treatment with an ACE inhibitor?  answer

Question: What specific protein is inhibited by a thiazide diuretic?  answer

ACE inhibitors are amongst the drugs that target the renin-angiotensin-aldosterone system (RAAS).  For more information about the RAAS, review the web page on Sodium balance. See the page on Diabetic nephropathy for a discussion of why drugs that target the RAAS are especially helpful in patients with proteinuria.


Patient B

A 73 year old white man presents at an emergency room with shortness of breath. His respiratory rate (RR) is 24 breaths per minute. He is a former smoker with a history of hypertension (HTN) and dyslipidemia. His BP is 165/76. Chest auscultation reveals diffuse rales, 1+ pitting edema. He is 5 feet 11 inches and 180 pounds. Apparently his HTN continues despite his medications, which are:

He was admitted to the hospital and treated with intravenous furosemide, which improved his respiratory symptoms; however, his blood pressure remained elevated at 170/75.

This patient presents at the emergency room with a variety of respiratory symptoms. He has shortness of breath, an elevated respiratory rate, and rales (also known as crackles), which are sounds made by alveoli popping open when there is fluid in the lungs. As well, he has fluid accumulation in the tissues (edema). "Pitting edema" means that an indentation remains in the swollen tissue after one pushes on the skin. 1+ pitting edema is mild edema.

Question: What is the technical term for "shortness of breath"?  answer

Question: What is the likely cause of the edema and fluid in the lungs?  answer

The patient's respiratory symptoms improve following treatment with furosemide, a loop diuretic.

Question: What protein is the target of furosemide?  answer

Despite improvement of his respiratory symptoms, this patient's hypertension persists. It turns out that he is suffering from renovascular hypertension, a situation where renal artery stenosis decreases blood flow to the kidneys, leading to activation of the renin-angiotensin-aldosterone system (RAAS).  The figure shows the sequence of events that occur in renovascular hypertension.

Renal artery stenosis is usually caused by atherosclerosis, which is probably the case in this patient with dyslipidemia. One might think that the best course of treatment would be angioplasty followed by placement of a stent to restore blood flow (revascularization). However, in patients where renal artery stenosis is due to atherosclerosis, clinical trials have failed to show a benefit for surgical revascularization. Instead, a patient such as the one in this example would be treated with intensive medical therapy, namely drugs to control hypertension and dyslipidemia.


Question: What other disorder have we studied in which low blood flow to the kidneys leads to activation of the RAAS and increased extracellular fluid volume?  answer

How does low blood flow to the kidneys activate the RAAS? Review the page on Sodium balance.


Patient C

A 72-year-old man was admitted to a hospital due to problems associated with gastroenteritis.  He had vomiting, diarrhea and fever for the last 2 days.  He also complained of dizziness and weakness.  His eyes were dull and sunken.

He had been fine until several hours after eating a large burrito he bought from a fast food outlet. He vomited several times and began feeling progressively worse.  He became too nauseated to eat or drink anything.  In the past 24 hours he had about six very watery bowel movements.

His temperature was 101, BP is 89/47, RR is 26, pulse 115 and PaCO2 27 mm Hg.

He has no known renal disease, but has HTN and had an acute myocardial infarction (AMI) 7 years ago. He does not admit using alcohol or drugs except for his medications:

This patient with gastroenteritis is showing respiratory symptoms. He has an increased repiratory rate and a decreased PaCO2.

Question: What is a typical healthy PaCO2?  answer

This patient is making a respiratory compensation for a metabolic disturbance.

Question: What is the respiratory compensation?  answer

Question: What is the metabolic disturbance?  answer

This patient's GFR declined over the course of a few days. A decline in kidney function occurring over the course of hours or days is called acute kidney injury (AKI; formerly known as acute renal failure). Kidney function is usually assessed by measuring the serum creatinine. However, as we saw in lab, serum creatinine does not always change, even though GFR may be declining. Another indicator of AKI is oliguria, which means a low output of urine.

AKI may be caused by infections or toxins that damage the kidney. In this patient, AKI is due to poor renal blood flow as a consequence of dehydration. The decreased ECF volume has caused a drop in blood pressure.

Question: What sensor detects the decrease in mean arterial pressure (MAP)?  answer

Question: What kidney hormone is released in response to activation of sympathetic nervous system input to the afferent arteriole?  answer

Low blood flow to the kidney decreases GFR, resulting in decreased delivery of Na+ to the distal tubule.

Question: What sensor detects decreased Na+ delivery to the distal tubule?  answer

Question: What are the physiological changes (brought about by the action of various hormones), which help to preserve blood pressure?  answer

In an experiment, this patient was given the drug cimetidine. Treatment with cimetidine caused the patient's creatinine clearance to decrease so that it more closely resembled the GFR. This is because cimetidine is able to inhibit tubular secretion of creatinine.

Tubular secretion of organic molecules occurs in the proximal tubule. The mechanism is shown in the figure. In the first step of organic molecule secretion, the organic molecule is transported from the ECF into the cytosol of a proximal tubule cell by a basolateral transporter protein. These basolateral transporters have broad specificity. This means that any given transporter protein will transport many different organic molecules. As a consequence, there is competition for transport. In this particular case, there is less creatinine secretion because cimetidine uses the same transporter, and is competing with it for transport (competitive inhibition).